Tornadoes · United States · South Carolina · 2004

F0 tornado, Conway, South Carolina, August 12, 2004

This F0 tornado ran 1.0 miles across Horry County on August 12, 2004, touching down at 2:00 PM EDT and reaching 25 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
August 12, 2004
Touchdown
2:00 PM EDT (18:00 UTC)
Path length
1.0 miles (1.6 km)
Path width
25 yards (23 m)
Deaths
0
Injuries
0
County
Horry County
Touchdown point
33.820, -79.070
Lift-off point
33.820, -79.050
Record number
405

What the Weather Service recorded

There were several reports from the public of a tornado near Lake Busbee.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.

Issued (UTC)ExpiredProductOffice
17:52 UTC18:45 UTCSevere Thunderstorm WarningILM
18:02 UTC18:30 UTCTornado WarningILM
18:32 UTC19:15 UTCTornado WarningILM

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 13:01 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the tornado touched down at Aug 12, 11:02 AM EDT, 2 hours 58 minutes earlier.

Area forecast discussion, Aug 12, 11:02 AM EDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION.
NATIONAL WEATHER SERVICE WILMINGTON NC
1102 AM EDT THU AUG 12 2004

.SHORT TERM (TODAY)...
NOT PLANNING ZONE UPDATE THIS MORNING. SHOWERS AND THUNDERSTORMS
OVER THE CWA THIS MORNING WILL INCREASE IN NUMBER LATER TODAY INTO
TONIGHT...COVERED BY LIKELY POPS. ALTHOUGH THE REMAINS OF BONNIE ARE
EXPECTED TO PASS INLAND OF THE ILM CWA...SHOWERS AND THUNDERSTORMS
ALONG THE PERIPHERY OF BONNIE WILL CAUSE PRECIP OVER THE CWA
TONIGHT.

&&

.MARINE...
SE SWELL CONTINUES TO AFFECT THE COASTAL WATERS WITH 9 SECOND
PERIODS BEING INDICATED AT THE BUOYS. GOOD AREA OF SHOWERS AND
THUNDERSTORMS ALREADY MOVING ACROSS THE AREA.

CURRENT FORECAST ON TARGET AND LITTLE CHANGES WERE NEEDED OTHER THAN
TO BUMP SEAS UP SLIGHTLY.

SMALL CRAFT ADVISORIES MAY STILL BE NECESSARY FOR THE OVERNIGHT
HOURS...WILL BE A SHORT TERM MARGINAL EVENT.

&&

.AVIATION...
 SCATTERED CONVECTION WILL BE THE RULE THIS AFTERNOON WITH GOOD
MOISTURE LEVELS AND TROUGH JUST TO THE WEST. REMNANTS OF BONNIE MOVE
IN TONIGHT...BETWEEN 02-08Z. NOT MUCH IN THE WAY OF WINDS...PERHAPS
GUSTS OVER 20KT IN HEAVY SHOWERS AND 1000 FT CEILINGS. CONDITIONS
WILL BE WORSE OVER FLO AS CENTER OF BONNIE WILL LIKELY PASS WEST OF
OUR AREA. CONDITIONS WILL IMPROVE RAPIDLY BY 10Z...BUT MAY STILL
HAVE A MVFR CEILING.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
SC...NONE.
MARINE...NONE.

MARINE...RJD
AVIATION...HDL
Hazardous weather outlook, Aug 12, 11:20 AM EDT, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
1120 AM EDT THU AUG 12 2004

NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-131020-
BLADEN NC-BRUNSWICK NC-COLUMBUS NC-DARLINGTON SC-DILLON SC-
FLORENCE SC-GEORGETOWN SC-HORRY SC-MARION SC-MARLBORO SC-
NEW HANOVER NC-PENDER NC-ROBESON NC-WILLIAMSBURG SC-
INCLUDING THE CITIES OF...BENNETTSVILLE...BURGAW...CONWAY...
DARLINGTON...DILLON...ELIZABETHTOWN...FLORENCE...GEORGETOWN...
HAMPSTEAD...HARTSVILLE...KINGSTREE...LAKE CITY...LELAND...LORIS...
LUMBERTON...MARION...MULLINS...MURRELLS INLET...MYRTLE BEACH...
SHALLOTTE...SOUTHPORT...TABOR CITY...WHITEVILLE AND WILMINGTON
1120 AM EDT THU AUG 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA
AND NORTHEASTERN SOUTH CAROLINA.

.DAY ONE...TODAY

SCATTERED SHOWERS AND THUNDERSTORMS  WILL CONTINUE ACROSS THE REGION
TODAY. SOME OF THESE STORMS COULD BE SEVERE WITH STRONG WINDS GUSTS
AND A WITH MINOR PONDING ON ROADWAYS TODAY. ISOLATED TORNADOES WILL
BE POSSIBLE...MAINLY DURING THE OVERNIGHT HOURS AS THE REMNANTS OF
BONNIE PASSES WEST OF THE AREA. RAINFALL ACCUMULATIONS ARE EXPECTED
TO BE AN INCH OR LESS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HURRICANE CHARLIE IS FORECAST TO MOVE INTO FLORIDA ON FRIDAY NIGHT
AND THEN WEAKEN AS IT CROSSES THE CAROLINAS ON SATURDAY. RAINFALL
FROM CHARLIE MAY BE AROUND 3 INCHES IN SOME AREAS.

THERE IS CONSIDERABLE UNCERTAINTY IN THE FORECAST TRACK OF
CHARLIE...BUT THE RESULT OF THIS RAINY PERIOD IS THE POTENTIAL FOR
LOCAL FLOODING ALONG STREAMS AND PONDING ON ROADWAYS. RIVERS WILL BE
MONITORED FOR FLOOD POTENTIAL.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT THROUGH SATURDAY NIGHT.

In the hours before

Local storm report, Aug 12, 1:22 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
122 PM EDT THU AUG 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0114 PM     HAIL             HEMINGWAY               33.75N 79.45W
08/12/2004  0.75 INCH        WILLIAMSBURG       SC   EMERGENCY MNGR

&&

43
Special weather statement, Aug 12, 1:47 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
147 PM EDT THU AUG 12 2004

NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-130730-
BLADEN NC-BRUNSWICK NC-COLUMBUS NC-DARLINGTON SC-DILLON SC-
FLORENCE SC-GEORGETOWN SC-HORRY SC-MARION SC-MARLBORO SC-
NEW HANOVER NC-PENDER NC-ROBESON NC-WILLIAMSBURG SC-
INCLUDING THE CITIES OF...BENNETTSVILLE...BURGAW...CONWAY...
DARLINGTON...DILLON...ELIZABETHTOWN...FLORENCE...GEORGETOWN...
HAMPSTEAD...HARTSVILLE...KINGSTREE...LAKE CITY...LELAND...LORIS...
LUMBERTON...MARION...MULLINS...MURRELLS INLET...MYRTLE BEACH...
SHALLOTTE...SOUTHPORT...TABOR CITY...WHITEVILLE AND WILMINGTON
147 PM EDT THU AUG 12 2004

...TORNADO WATCH IN EFFECT UNTIL 6 PM...

STRONG THUNDERSTORMS FROM MARLBORO COUNTY SOUTH TO GEORGETOWN COUNTY
WILL CONTINUE THROUGH 330 PM. SOME OF THESE STORMS HAVE A HISTORY OF
PRODUCING LARGE HAIL...AND CONDITIONS ARE FAVORABLE FOR ISOLATED
TORNADOES. THE SHOWERS AND STORMS WILL MOVE NORTHEAST AT 20 TO 25 MPH
AND WILL SPREAD INTO ROBESON AND COLUMBUS COUNTIES BY 230 PM...AND
BLADEN AND WESTERN PENDER COUNTIES BY 3 PM. PEOPLE IN THE WATCH AREA
SHOULD MONITOR THE ALL HAZARDS NOAA WEATHER RADIO OR OTHER MEDIA
OUTLETS FOR THE LATEST WEATHER INFORMATION FROM THE NATIONAL WEATHER
SERVICE.

43

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Charleston AFB, SC (KCHS), 12:00Z

6.0 hours before the tornado, 134 km from the path. August 12, 2004.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2004-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 3311 joules per kilogram, CIN -1, lifted condensation level 489 meters above ground. Wind barbs in knots down the right edge.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2004-08-12The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 117 square meters per square second, 0 to 6 km bulk shear 34 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
3311 J/kg
Mixed-layer CIN
-1 J/kg
Surface CAPE
2184 J/kg
Mixed-layer LCL
489 m above ground
0-6 km bulk shear
34 kt
0-1 km bulk shear
22 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
1.7
Supercell composite
10.5
0-3 km lapse rate
6.1 K/km

Open this sounding in Storm Lab

The radar

The Wilmington radar (KLTX), 61 km away, was scanning. The volume nearest the touchdown began at 18:02 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2004 tornado in South CarolinaEvery tornado in South Carolina since 1950Warnings in force in South Carolina nowThe forecast where you are

The other tornadoes of August 12, 2004

16 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
August 1212:12 PM EDTF1Fairfield, SC2.0440$300,000
August 121:45 PM EDTF1Chesterfield, SC6.0440$800,000
August 122:20 PM EDTF0Marlboro, SC1.725
August 122:25 PM EDTF0Saint Lucie, FL0.130
August 122:40 PM EDTF1Scotland, NC6.050
August 122:50 PM EDTF1Union, FL1.01
August 123:00 PM EDTF1Bradford, FL1.01
August 123:47 PM EDTF1Harnett, NC3.01004
August 124:00 PM EDTF2Duval, FL7.01
August 124:05 PM EDTF0Palm Beach, FL0.315
August 124:25 PM EDTF1Rockingham, NC0.020
August 124:38 PM EDTF1City of Danville, VA1.05871$780,000
August 126:13 PM CDTF0Castro, TX0.140
August 126:35 PM CDTF0Castro, TX0.140
August 127:45 PM EDTF0Lee, FL0.120
August 1211:55 PM EDTF1Charleston, SC3.0100

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.